Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 90, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Nov 10, 2021, 3:50 AM EST. It took effect at Nov 10, 2021, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2021, 3:50 AM EST (08:50 UTC)
- In effect from
- Nov 10, 2021, 7:00 PM EST
- Expired
- Nov 11, 2021, 4:02 AM EST
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
120 WHUS73 KGRR 100850 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 350 AM EST Wed Nov 10 2021 LMZ844>849-101700- /O.NEW.KGRR.SC.Y.0090.211111T0000Z-211111T1200Z/ /O.NEW.KGRR.GL.W.0014.211111T1200Z-211112T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 350 AM EST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... ...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...For the Gale Warning, south gales of 35 to 40 knots and waves 5 to 10 feet. For the Small Craft Advisory, southeast winds 20 to 30 knots and waves building to 2 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 7 AM to 7 PM EST Thursday. For the Small Craft Advisory, from 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A strong fall storm system will gather strength over the Western Great Lakes on Thursday. Conditions hazardous to smaller craft will develop tonight as winds increase towards 30 knots with waves building to 2 to 5 feet. Winds will shift south and strengthen to gales on Thursday. Gales may reach 40 knots with waves pushing towards 10 feet north of Grand Haven. Gales will subside into Thursday night, but another Small Craft Advisory will be needed into the weekend as stronger westerly winds will persist. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
4 follow-up statements
074 WHUS73 KGRR 101643 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1143 AM EST Wed Nov 10 2021 LMZ844>849-110045- /O.CON.KGRR.SC.Y.0090.211111T0000Z-211111T1200Z/ /O.CON.KGRR.GL.W.0014.211111T1200Z-211112T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1143 AM EST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...For the Gale Warning, south gales of 35 to 40 knots and waves 5 to 10 feet. For the Small Craft Advisory, southeast winds 20 to 30 knots and waves building to 2 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 7 AM to 7 PM EST Thursday. For the Small Craft Advisory, from 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
456 WHUS73 KGRR 102042 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 342 PM EST Wed Nov 10 2021 LMZ844>849-110445- /O.CON.KGRR.SC.Y.0090.211111T0000Z-211111T1200Z/ /O.CON.KGRR.GL.W.0014.211111T1200Z-211112T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 342 PM EST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...For the Gale Warning, south gales of 35 to 40 knots and waves 6 to 9 feet. For the Small Craft Advisory, southeast winds 20 to 30 knots and waves building to 3 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 7 AM to 7 PM EST Thursday. For the Small Craft Advisory, from 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
528 WHUS73 KGRR 110249 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 949 PM EST Wed Nov 10 2021 LMZ844>849-111100- /O.CON.KGRR.SC.Y.0090.000000T0000Z-211111T1200Z/ /O.CON.KGRR.GL.W.0014.211111T1200Z-211112T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 949 PM EST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY... * WHAT...For the Gale Warning, south gales of 35 to 40 knots and waves 6 to 9 feet. For the Small Craft Advisory, southeast winds 20 to 30 knots and waves building to 3 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 7 AM to 7 PM EST Thursday. For the Small Craft Advisory, from 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
513 WHUS73 KGRR 110902 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 402 AM EST Thu Nov 11 2021 LMZ844>849-111715- /O.CAN.KGRR.SC.Y.0090.000000T0000Z-211111T1200Z/ /O.EXT.KGRR.GL.W.0014.211111T0902Z-211112T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 402 AM EST Thu Nov 11 2021 ...GALE WARNING NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...South winds of 20 to 30 knots will increase to 35 to 40 knot gales from midday through early evening. Waves will peak this afternoon and evening between 5 and 10 feet. The largest waves and strongest winds will be found north of Grand Haven. * WHERE...St Joseph to Manistee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 10, 3:44 AM EST, 6 minutes earlier.
Area forecast discussion, Nov 10, 3:44 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
344 AM EST Wed Nov 10 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Tuesday)
Issued at 343 AM EST Wed Nov 10 2021
- Dense Fog/Black Ice Potential early this morning
We have gone ahead and issued a Dense Fog Advisory this morning
and mentioned black ice potential within the product. Temperatures
have fallen to the 20s across Central Lower Michigan and around
freezing over the rest of the area. Residual moisture behind the
passage of a cold front yesterday has led to fog formation.
Currently Lansing, and Mason both have 1/4 mile visibilities and
Charlotte and Alma are at 1/2. The advisory is generally for areas
off to the south and east of Grand Rapids in the zone of better
moisture. The nighttime microphysics RGB satellite loop shows the
area of concern the best, with developing/thickening for
especially over Eaton, Ingham, Calhoun and Jackson counties.
Advisory runs through 1000am due to the fact that the lower sun
angle will take a bit longer to lift the fog.
- Fall storm still on track on Thurs with wind/rain
Not much has changed in the model runs tonight versus the last
couple of nights. The plains low deepens fairly rapidly tonight,
reaching 993mb by 12z on Thursday in Northwest Wisconsin. During
the day on Thursday the low deepens further to around 988mb in
Northeast Minnesota. Given a low of that depth in the Great Lakes
we are certainly going to see some wind. We are still expecting
wind gusts to peak around 40 mph, which could result in some
isolated power outages. Nothing widespread expected at this point.
Thinking we should stay below wind advisory criteria at this
point. The windiest places in our area will likely be along the
western extents of Big and Little Sable Point given the strong
south flow and how far these spots stick out into the lake.
The first precipitation with the system will be a glancing blow
tonight of some warm air advection light rain. This will be a
precursor to the heavier rain event that is expected along the
cold front on Thursday. Rain is expected from the midday hours in
the west on Thursday into the evening hours in the east. Neither
the rain tonight or on Thursday are expected to be heavy. No
hydro concerns expected. Instability looks a little better in the
models tonight with 850mb LIs dipping to around 0C at 18z on
Thursday. So, not out of the realm of possibilities that we see an
embedded rumble of thunder on the cold front, but nothing close
to severe due to a lack of MUCAPE.
- Prolonged period of lake effect with some accumulations
We are looking at a taste of winter from Friday right through the
weekend and into Monday. Lake effect precipitation is convection
and with convection we look at 3 main factors... moisture,
instability and lift. All 3 factors are present through the
duration of the four day mentioned above with a couple of periods
of concern (Friday/Friday night and Saturday night/Sunday.
So looking at the ingredients...moisture is deep and prevalent
through the entire period. We like to look at moisture in the
1000-700mb layer, which is about a 10,000 foot deep slab. Most
lake effect occurs below 10,000ft. If we can get RH values in the
layer to above 70 percent we feel we have deep moisture in place.
70 percent RH values are in place all four days.
Instability is also present given a lake surface water temp around
+12C and 850mb air temps that will run between -4C and -7C. This
results in Delta T's in the upper teens. Upper teens C Delta T's
are essentially a proxy for steep low level lapse rates, or
significant instability.
The final item is that of lift. We will sit in an upper low/upper
trough environment all four days which provides synoptic scale
lift to the lake boundary layer. When pronounced shortwaves roll
through the area the lake boundary layer lift is enhanced even
more. The two time frames of higher concern are Friday and Friday
night and again on Saturday night / Sunday.
We will see lake effect rain and snow through this entire period,
but the aforementioned two times there should be accumulating
snow for sure. The accumulating snow will likely occur the easiest
in the overnight and morning time frames when the boundary layer
is cooled the most. 2 inch soil temperature here at the office at
this hour is 44F. So there will be a bit of melting from below,
but during the periods of heavier lake effect there will be some
accumulation. We think we are looking at some 1-2 / 1-3 inch
accumulations at times through this event. Not expecting to see
much more than 2-4 inches of slushy accums on grassy areas during
the height of this event. Most locations won't even see that
much, but we are going to turn the ground white at times for
portions of Central and Western Lower Michigan between Friday
afternoon and Monday. Not expecting big road impacts at all. The
biggest impact will likely be some isolated power outages as the
heavier snow bands accumulate on still leafed out trees in some
areas.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1247 AM EST Wed Nov 10 2021
Fog will be our initial concern with the 06z forecasts. Model
guidance is honing in on the best potential being over the SE
terminals (KLAN, KJXN, KBTL), and little to no potential toward
the NW at KMKG and KGRR. We believe LIFR-VLIFR is likely toward
KJXN, and VFR toward KGRR and KMKG. This will all dissipate after
13-14z.
Much of the day will see a good deal of sunshine, with only some
high clouds floating overhead. Winds will start to increase a bit,
especially for the western sites. Lower clouds around 4k ft agl
will move in toward and after 00z Thu, with a few showers becoming
possible. We expect any lower conditions with the rain would come
after the end of this forecast period.
&&
.MARINE...
Issued at 343 AM EST Wed Nov 10 2021
It seems like we have not had many fall storm systems this year and
this one is coming right on time. Some of the biggest fall storms
off all time in the Great Lakes have oddly all occurred from
November 9-11th (1913 White Hurricane, 1940 Armistice Day Storm,
1975 Fitzgerald Storm and 1998). This storm will not be close to
the level of those storms, but it will be a November Gale
nonetheless. This will only be the 4 Gale event in our area since
the start of September.
So, we will be issuing a Small Craft Advisory for the lead up into
the Gale for Tonight. There will be around 12 hours of SCA winds
and developing waves which is too long to not account for. A Gale
Warning will then go into effect for Thursday to cover the period
when we expect the strongest winds, during the day on Thursday. 35
to 40 knot gusts look likely in our nearshore waters. 40-50 knot
winds are actually in the profile on Thursday around 2,000ft. Not
out of the realm of possibilities that we mix much of this down in
the marine environment given a warmer lake and hence fairly
efficient mixing. Waves will likely peak in the 5-10 foot range
on Thursday, continuing into Friday. We will need a fairly long
duration SCA on the back end of the Gale from Thursday night into
the weekend. That headline will be issued once we get beyond the
gale.
Given the lower lake levels and a fairly typical gale of short
duration, not expecting significant lakeshore flooding or erosion
issues.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Dense Fog Advisory until 10 AM EST this morning for MIZ052-058-
059-065>067-072>074.
LM...Small Craft Advisory from 7 PM this evening to 7 AM EST Thursday
for LMZ844>849.
Gale Warning from 7 AM to 7 PM EST Thursday for LMZ844>849.
&&
DISCUSSION...Duke
AVIATION...NJJ
MARINE...DukeHazardous weather outlook, Nov 9, 7:47 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 747 PM EST Tue Nov 9 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110100- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 747 PM EST Tue Nov 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Areas of fog, locally dense is expected during the early morning hours of Wednesday. The fog is expected to more widespread in the I-69 area where some freezing fog may cause travel issues on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Windy conditions are expected on Thursday with gusts to around 40 mph possible. A mix of lake effect rain and snow showers are forecast from Friday through next Monday. Some light accumulations of snow are possible during this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-110100- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 747 PM EST Tue Nov 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions will become hazardous to smaller craft on Lake Michigan from Wednesday night all the way through the upcoming weekend. Gale force winds are possible Wednesday night into Thursday. 5 to 10 foot waves will be common much of the Thursday through Sunday time .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 2:19 AM EST | Dense Fog Advisory | GRR | Barry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 3 more | 6 hr |
| Nov 10, 3:50 AM EST | Gale Warning | GRR | 38 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.